Here are my symptoms: flank/side/back pains, elevated liver enzymes, pain in the liver area (right quadrant near ribs) that sometimes radiates to lower back, painless spasms near kidneys and liver, flank/liver pain almost always after eating, bouts of nausea, headache, occasional chills
Here is my history: 28 year old female, non-smoker, hardly ever drink, no children and relatively healthy. In 2001 I had a near fatal car accident (knocked unconscious) possible "mild" closed head injury, a broken pelvis, fractured jaw, arm, wrist, all facial bones broke (including nose), facial reconstruction, wired jaw, etc. Diagnosed with Fibromyalgia several years ago as well as PTSD, "adjustment anxiety disorder", "major depression", endometriosis, IBS, hiatal hernia, peptic ulcers, GERD, etc.
My regular medications include: 30 mg. of Paxil since 1998, 5-10 mg. of Valium (prn) for 7 years, 1 probiotic daily and one multi vitamin per day. Please note that I am a vegetarian, eat healthy, normal weight, and up until 3 weeks ago exercised 2-3 times per week.
Hello, I will try and make this brief, albeit it is somewhat complicated. 2 weeks ago I was involved in a motor vehicle accident. Apparently I hit ice, spun through 3 lanes, rolled down a steep ice bank and flipped over between 4 and 6 times. I was on my way to work and since I had just left 5 minutes before I do NOT believe I had a seat belt on. The accident was very traumatic for me as I remember everything and was conscious the whole time. I got thumped around pretty good when the car flipped over. I was taken to the ER on a stretcher and was admitted to the hospital for 2 days. I had a huge golfball sized lump on the side of my head (near my left eye), lots of facial swelling, a pelvic contussion (which felt like a fracture), extreme hip pain on the right side and could not walk on my right leg. When I arrived to the ER I had a CT scan done of my body and brain but everything was found to be "normal" at that time, i.e. no fractures, head injury/bleeding, internal damage, etc. I also had blood taken for numerous labs and with the exception of SLIGHTLY LOW Phosphate and Sodium (I drink tons of water) everything else looks within normal range. I was still admitted to the trauma unit for 2 days of "observation" and had to use a walker/crutches because I could not put weight on my right leg or hip. There was bad bruises COVERING my right leg, near my lower spine and pelvic area. When I was DISCHARGED I had to use crutches and was given scripts for: Morphine Sulfate (15 mg) & Flexeril (5 mg.) and was told to continue on with my Valium as needed. Let me please note that due to heredity and being on anti-depressants and Valium for 10 years I have a high tolerance for pills. When I got home, for the first 3 or 4 days I took the Morphine (15 mg) and it did NOT work for my pain, at least not at that low of a dose. I had to take 2 or 3 and it just made me feel goofy. The Flexeril did not do much either. After 4 days of the Morphine/Flexeril routine which was NOT working I called my "pain management Dr." and he changed my med routine to Extra Strength Lortab (10 mg/500APAP) which has been very effective in the past. For approximately the next 7 days I ommitted the Morphine and took 4 extra strength Lortab per day (10 mg. Lortab/500 APAP) which would equal approx. 2 mg of Tylenol. Sometimes I would take my Flexeril with it as well and up to 2 (10 mg.) Valiums for added pain control and muscle spasms. Out of that week I may have added Ibprofen or extra Tylenol to supplement my other pain meds. Yes I was taking a lot of meds but the pain was unbearable and I was not functional without lots of pain meds. On the 3rd day of Lortan I probably went overboard and took 4 at one time (on an empty stomach because it works best) and I may of had 5 total that day. My visiting nurse found out and called the EMS because she thought I may have OD'D because I was acting strange. The EMS did come, took my vitals, etc and found that I did take too much but it was NOT an overdose and I was not in danger of dropping dead. The Lortab would make me feel very speeded up, sweaty, fast heart rate, lots of energy, elation, talk fast, etc.The EMS left and told me I was at my limit for the day and to not take anymore pills, so I did not. The next day I went to my PCP for a follow up after the accident. Up tp that point I had been on this bevy of pain meds for 1 week. She took blood and apparently checked my liver as well. 2 days later I received a call from my Dr. saying my liver enzymes are 3 or 4 times high as they should be. I asked her if it could be from all the Tylenol but she said she was not sure since I also had multiple contussions and suggested that an internal organ could be inflammed. My PCP then informed me to go off Lortab asap so I quit all the pain pills cold turkey and had very bad withdrawal and more pain, but was more worried about my liver and just dealt with the pain. I was referred by my PCP to see a liver specialist which was in the same building. I saw him and he again confirmed that my ALK, AST and ALT are elevated. I am scheduled for an ultrasound tomorrow to check the liver, bile ducts, gall bladder, pancreas, etc. He also wants to draw more blood and re check the liver and see if the enzymes have went down since I went off the pain pills.
Here are my latest liver results from 02/09/09:
ALK PHOS. 121 (range is 42-98)
ALT: 273 (range is 10-40)
AST: 153 (range is 5-34)
2 days later these same tests were repeated (I had went off the pills) and the ALK was slightly lower but now my ALK is at 298! These levels seem very high to me. Please also note that in the hospital (before I was on pain meds) my liver levels were NORMAL.
what is disconcerting to me now is the recent flank pain that has been bothering me, constant bowel noises, loss of appetite and pain in the middle to upper right quadrant area (around the liver), becoming cold more easily than normal, gas and headaches.
My questions are as follows: Could the sudden elevation in liver enzymes be attributed to taking pain meds with Tylenol for only a week? If so, how soon after stopping the meds could I expect to see the levels go down? Also, are these levels so high that I should be worried about liver failure?
Could it be possible that I have internal bruising or a rupture that could cause the elevated enzymes? The liver specialist suggested non-alcoholic "fatty liver". Is this possible from taking the pain pills?
I noted kidney/back pain earlier. Could decreased kidney function have anything to do with elevated liver enzymes?
Other than the mysterious and bothersome pains I have no other signs of liver disease such as jaundice, dark urine, light stools, etc. and I do not drink or smoke.
Does anyone know what this could be from?
I am a little worried and it may ease my mind....
I'm so sorry you are suffering. You've been through so much, it's a testament to your character that you are doing as well as you are. Here is a decent article about liver enzymes: http://www.puristat.com/livercleansing/liverenzymes.aspx. I'm not a doctor and don't know much about this stuff. I'm learning through my own illness.
The ultrasound tomorrow will tell you know what you need to know about gallbladder and kidney issues, so hang in there until then. Try not to worry too much. I know it's easy to say but you've already dealt with so much and you're here to tell so what's another day?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.